Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 66, NWS Tucson, AZ

August 7, 2022Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 7, 2022, 6:19 PM MST for Cochise County, Arizona. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2022, 6:19 PM MST (01:19 UTC)
Expired
Aug 7, 2022, 8:15 PM MST
In force
116 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 826 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
826 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
2670 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

815 
WGUS55 KTWC 080119
FFWTWC
AZC003-080315-
/O.NEW.KTWC.FF.W.0066.220808T0119Z-220808T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
619 PM MST Sun Aug 7 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Southwestern Cochise County in southeastern Arizona...

* Until 815 PM MST.

* At 619 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Sierra Vista, Hereford, Fort Huachuca, Palominas and Coronado 
  National Memorial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3137 11011 3134 11019 3134 11025 3155 11036
      3160 11036 3162 11030 3158 11018 3145 11010

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

KRG
2 follow-up statements
137 
WGUS75 KTWC 080232
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
732 PM MST Sun Aug 7 2022

AZC003-080315-
/O.CON.KTWC.FF.W.0066.000000T0000Z-220808T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
732 PM MST Sun Aug 7 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MST THIS 
EVENING FOR SOUTHWESTERN COCHISE COUNTY...

At 732 PM MST, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Sierra Vista, Hereford, Fort Huachuca, Palominas and Coronado 
  National Memorial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3137 11011 3134 11019 3134 11025 3155 11036
      3160 11036 3162 11030 3158 11018 3145 11010

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

KRG
578 
WGUS75 KTWC 080305
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
805 PM MST Sun Aug 7 2022

AZC003-080315-
/O.EXP.KTWC.FF.W.0066.000000T0000Z-220808T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
805 PM MST Sun Aug 7 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 815 PM MST THIS EVENING FOR 
SOUTHWESTERN COCHISE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3137 11011 3134 11019 3134 11025 3155 11036
      3160 11036 3162 11030 3158 11018 3145 11010

$$

KRG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:34 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 7, 2:34 PM MST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
234 PM MST Sun Aug 7 2022

.SYNOPSIS...A more favorable flow pattern for daily thunderstorms
will persist through this coming week as the upper high becomes
centered over the Four Corners region. Daytime temperature will
remain near seasonable readings.

&&

.DISCUSSION...Please see mid morning update for a more detailed
breakdown of the storm environment and forecast.

The special 18Z sounding showed a more favorable storm
environment with the onion look eroding. This should continue to
erode with the possibility of strong to perhaps severe
thunderstorms. Expect storms to continue to develop along the
International Border and across the Mogollon Rim. These storms
will likely move into the lower deserts becoming more organized
with time. Strong winds, blowing dust, and marginally severe hail
remain the main risks. As the storms move from Nogales/Tucson west
into central/western Pima County, the flash flood threat
increases.

Due to the IT, storm chances may persist well into the late
evening and overnight.

For the extended forecast, models continued to depict a favorable
flow pattern for daily scattered showers and thunderstorms
through much of this coming week as the upper high sets up over
the Four Corners region. Daytime temperatures will remain near
seasonable readings.

&&

.AVIATION...Valid through 09/00Z. Now through 08/06Z, SCT-BKN
clouds at 7k-10k ft AGL, with the clouds slowing diminishing aft
08/08Z. SCTD-NMRS SHRA/TSRA primarily between now and 08/05Z.
CIGS may briefly lower to 4k-6k ft AGL with the TSRA, along with
mountain obscurations and wind gusts to 40+ kts. Otherwise, SFC
wind will generally be less than 12 kts, favoring a WLY/NWLY
direction during the afternoon hours and variable in direction at
other times. Aviation discussion not updated for TAF amendments.

NOTE - Some blowing dust and isolated strong to severe
thunderstorms will be possible during the early evening. Small
hail, flash flooding, and strong gusty winds are possible.

&&

.FIRE WEATHER...An active monsoon period is expected to continue
through the coming week, with daily rounds of scattered showers and
thunderstorms. The typical threats of strong gusty winds and heavy
rainfall remain, as well as the potential for precipitation outside
the normal afternoon/evening cycles. Wind trends are otherwise light
following a diurnal pattern.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flood Watch until midnight MST tonight for AZZ501>504-507-
513>515.

Blowing Dust Advisory until 11 PM MST this evening for AZZ501-
502-504-505.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 7, 4:49 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Tucson AZ
449 PM MST Sun Aug 7 2022

AZZ508-512-080030-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
449 PM MST Sun Aug 7 2022

...A strong thunderstorm will impact portions of east central Cochise
County through 530 PM MST...

At 449 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Steins, moving southwest at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chiricahua National Monument.

This includes the following highways...
 Route 181 between mile markers 52 and 64.
 Route 186 between mile markers 354 and 359.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3181 10942 3203 10960 3221 10916 3212 10908
      3207 10909
TIME...MOT...LOC 2349Z 052DEG 23KT 3213 10917

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JRM
Local storm report, Aug 7, 5:49 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
549 PM MST SUN AUG 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             10 SE SIERRA VISTA      31.47N 110.19W
08/07/2022  E1.00 INCH       COCHISE            AZ   TRAINED SPOTTER

            SPOTTER REPORTED DIME TO QUARTER-SIZED HAIL.

&&

KRG
Local storm report, Aug 7, 5:54 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
554 PM MST SUN AUG 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             12 W BISBEE             31.38N 110.11W
08/07/2022  E0.75 INCH       COCHISE            AZ   PUBLIC

            PENNY SIZED HAIL FOUND ON TWITTER.

0539 PM     HAIL             11 SE SIERRA VISTA      31.46N 110.19W
08/07/2022  E0.75 INCH       COCHISE            AZ   PUBLIC

0540 PM     HAIL             10 SE SIERRA VISTA      31.45N 110.23W
08/07/2022  E1.25 INCH       COCHISE            AZ   TRAINED SPOTTER

            HAIL BROKE PATIO WINDOW.

0550 PM     HAIL             6 SE SIERRA VISTA       31.50N 110.26W
08/07/2022  M1.75 INCH       COCHISE            AZ   TRAINED SPOTTER

&&
Local storm report, Aug 7, 6:06 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
606 PM MST SUN AUG 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             8 SE SIERRA VISTA       31.47N 110.25W
08/07/2022  E0.70 INCH       COCHISE            AZ   TRAINED SPOTTER

            SPOTTER NUMBER 315 REPORTS PEA TO DIME SIZED
            HAIL.

&&

JVT
Local storm report, Aug 7, 6:15 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
615 PM MST SUN AUG 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             1 NNE HUACHUCA CITY     31.65N 110.34W
08/07/2022  E1.00 INCH       COCHISE            AZ   TRAINED SPOTTER

            TRAINED SPOTTERS 3065 AND 1807 REPORTS
            QUARTER SIZED HAIL.

&&

JVT
Local storm report, Aug 7, 6:17 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
617 PM MST SUN AUG 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             6 SE SIERRA VISTA       31.49N 110.26W
08/07/2022  M0.70 INCH       COCHISE            AZ   PUBLIC

            SPOTTER 304 REPORTS DIME SIZED HAIL AND A
            RAIN RATE OF 3.4IN PER HOUR.

&&

JVT

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:26 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz49 min
Aug 7, 6:02 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 7, 6:06 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCCochise, Pima, Santa Cruz39 min
Aug 7, 6:14 PM MSTSevere Thunderstorm WarningTWCCochise34 min
Aug 7, 6:24 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Aug 7, 6:41 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz49 min
Aug 7, 7:05 PM MSTSpecial Weather StatementTWC40 min
Aug 7, 7:08 PM MSTSevere Thunderstorm WarningTWCCochise67 min
Aug 7, 7:32 PM MSTSevere Thunderstorm WarningTWCCochise58 min
Aug 7, 7:59 PM MSTFlash Flood Warning Considerable damage threatTWCCochise4 hr
Aug 7, 8:20 PM MSTSevere Thunderstorm WarningTWCPima40 min
Aug 7, 9:02 PM MSTSevere Thunderstorm WarningTWCPima43 min
Aug 7, 9:15 PM MSTSpecial Weather StatementTWCCochise45 min
Aug 8, 12:29 AM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Aug 8, 1:02 AM MSTAreal Flood AdvisoryTWCPima118 min
Aug 8, 1:53 PM MSTSpecial Weather StatementTWC52 min
Aug 8, 2:20 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Aug 8, 2:40 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 8, 2:48 PM MSTSpecial Weather StatementTWC42 min
Aug 8, 3:07 PM MSTSevere Thunderstorm WarningTWCPima38 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.